Medical Surgical Labs Top 5 Toxic Drug Levels #1

Question

The nurse is assessing the labs of her client and it is time for her client’s lithium. Client’s labs reveal a lithium level of 0.9, sodium 130 mEq/L, specific gravity 1.020, creatinine 1.1 mg/dL, and BUN 26 mg/dL. What action should the nurse take next?

Answers

  1. Administer the dose of lithium as prescribed.
    • Rationale:

      This answer is not correct because although the client’s lithium level is within a therapeutic range, the client’s other labs indicate dehydration. Dehydration increases the risk for lithium toxicity.

  2. Hold the lithium dose and report findings to the HCP.
    • Rationale:

      This answer is correct because the client’s sodium level is too low and the other labs indicate the client is dehydrated. The nurse should hold the lithium dose since these factors increase the risk for lithium toxicity. The nurse should contact the HCP and await for further instruction.

  3. Contact HCP for an order for IV fluids.
    • Rationale:

      This answer is not correct because the next action that should be taken is for the nurse to hold the dose since labs indicate the client is dehydrated. The HCP may order IV fluids to treat the dehydration, however.

  4. Contact Dietary to make a change in the client's meal plan.
    • Rationale:

      This answer is not correct because it is not the next action the nurse would take. Clients on lithium should not decrease their sodium intake since lithium depletes sodium levels.

Overview

The client on lithium will have lithium levels monitored closely due to the narrow therapeutic range of 0.6 – 1.2 mmol/L. Levels over 1.5 mmol/L or if the client is dehydrated can cause toxicity and the dose should be held and the HCP contacted.

Explanation

Learning Outcomes

The client on lithium will have lithium levels monitored closely due to the narrow therapeutic range of 0.6 – 1.2 mmol/L. Levels over 1.5 mmol/L or if the client is dehydrated can cause toxicity and the dose should be held and the HCP contacted. Signs of lithium toxicity include extreme thirst, excessive urination, vomiting, and diarrhea. Lithium depletes sodium levels in the body, so question the prescription the HCP writes if the client has low sodium.

Test Taking Tip

Know the drugs with a narrow therapeutic range and understand lithium’s effects on sodium levels.

Video Rationale